I was just perscribed 25mg vistaril 3 times a day for social anxiety does it work??
Yes, it's an antihistamine, hydroxyzine. The antihistamine in Benadryl is diphenhydramine. They are very different in terms of effects for me. Vistaril (hydroxizine) is arguably safer, particularly in terms of addiction. For me, it is milder and it does work for very mild anxiety initially for the first few days after which I develop a kind of tolerance to it. So taking it regularly 3 times a day for me would just stop making it effective. But I've found it does relax me mildly every time I refill the prescription after a break. To answer your question then, yes, it does work initially and then the effect tapers off.
I can understand the first answer that it is a joke, and I feel the same way sometimes except for the very first uses after a break.
I've also found that it works best with other substances. It works well with opioids (mildly potentiates them).
The Wikipedia entries for both these substances are informative.
I'm on a regimen that consists of fentanyl, hydroxyzine, and gabapentin which are highly effective together for a variety of reasons including tapering down the fentanyl, conrolling pain, and controlling anxiety during the opioid taper.
i was prescribed vistaril in my second trimester of pregnancy for nausea. yes, it is an antihistamine, and yes, it works wonders for anxiety. BUT please, hear my experience: i took 75 mg for two and a half years. throughout the rest of my pregnancy, through breastfeeding, and then another 18 months. i ended up having my stomach pumped on june 1, 2009, after taking so many pills in the house (flexoral, tylenol, more vistaril, and levoxyl) because i just wanted to sleep. it was the wake-up call my husband and i needed to research this pill. it can cause psychotic episodes, especially in people who have PTSD (didn't know i did at the time!), or are susceptible to suicidal thoughts. at that time, the FDA had not approved vistaril for use over three months, and certainly not during pregnancy.
on one hand, i almost died from the psychiatric side effects (and i am not the only one; a colleague's sister did die after ODing on tylenol in an episode similar to m ine); but i have yet to find any med more helpful with anxiety. if you use it, be sure to discuss with your doctor the length of time (and dosage, that seems high to me). i had two different docs at the time and that may have contributed to my episode, but i can no longer touch the stuff. i know it will push me over the edge now, chemically. good luck, let me know if you have other questions. --omega
- Vistaril Information for Consumers
- Vistaril Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vistaril (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Generalized Anxiety Disorder - I have some unusual questions about gad and social anxiety disorder.?
Posted 14 May 2010 • 1 answer
Posted 29 Feb 2012 • 4 answers
Posted 13 Apr 2012 • 5 answers
Posted 23 Apr 2012 • 2 answers
Posted 7 Dec 2015 • 1 answer